Alert archive / Indiana / Flash Flood Warnings in 2018
Flash Flood Warning 13, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flash flood warning at Jun 13, 2018, 6:55 PM EDT for 4 counties in Indiana. It was in force for 4 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2018, 6:55 PM EDT (22:55 UTC)
- Expired
- Jun 13, 2018, 11:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bartholomew County, IN, Decatur County, IN, Jackson County, IN, Jennings County, IN
The radar
The Indianapolis radar (KIND), 85 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 6:59 PM EDT | FLOOD | 6 Wsw Columbus, IN | CORRECTS PREVIOUS FLOOD REPORT FROM 6 WSW COLUMBUS. NUMEROUS AREAS OF ROAD FLOODING IN WESTERN BARTHOLOMEW COUNTY. RAINFALL OF 2.17 INCHES SINCE THE STORM BEGAN AT 430 PM. REPORT RECEIVED VIA SPOTTERNETWORK.ORG. |
| Jun 13, 6:59 PM EDT | FLOOD | 6 Wsw Columbus, IN | NUMEROUS AREAS OF ROAD FLOODING IN WESTERN BARTHOLOMEW COUNTY. RAINFALL OF 2.17 INCHES SINCE THE STORM BEGAN AT 430 PM. |
| Jun 13, 6:59 PM EDT | HEAVY RAIN 2.17 | 6 Wsw Columbus, IN | RECEIVED VIA SPOTTERNETWORK.ORG. |
| Jun 13, 7:06 PM EDT | FLOOD | 1 Wnw Columbus, IN | SUBSTANTIAL STREET FLOODING...PERHAPS A FEW INCHES DEEP...ON WASHINGTON STREET NEAR 16TH STREET IN COLUMBUS. REPORT RECEIVED VIA FACEBOOK. TIME IS APPROXIMATE. |
| Jun 13, 7:07 PM EDT | HEAVY RAIN 4.41 | 1 Ssw Columbus, IN | AMOUNT SINCE 5 PM EDT...2 HOURS AND 7 MINUTES OF ACCUMULATION. DIGITAL RAIN GAUGE. REPORT RECEIVED VIA TWITTER. |
| Jun 13, 7:53 PM EDT | FLOOD | 1 Nw Westport, IN | IRON MINE ROAD...600 W...IS CLOSED BETWEEN 950 SOUTH AND 1100 SOUTH DUE TO FLOOD DAMAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 377 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 573 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
001
WGUS53 KIND 132255
FFWIND
INC005-031-071-079-140300-
/O.NEW.KIND.FF.W.0013.180613T2255Z-180614T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Indianapolis IN
655 PM EDT WED JUN 13 2018
The National Weather Service in Indianapolis has issued a
* Flash Flood Warning for...
Southwestern Decatur County in central Indiana...
Central Bartholomew County in central Indiana...
Northeastern Jackson County in south central Indiana...
Jennings County in southeastern Indiana...
* Until 1100 PM EDT.
* At 655 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Columbus, Seymour, North Vernon, Vernon, Westport, Elizabethtown,
Jonesville, Hayden, Newbern, Butlerville, Grammer, Nebraska,
Azalia, Country Squire Lakes and Taylorsville.
This includes Interstate 65 between mile markers 51 and 74.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3914 8544 3894 8549 3899 8603 3930 8602
3919 8544
$$
JJKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 4:50 PM EDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jun 13, 4:50 PM EDT, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 450 PM EDT Wed Jun 13 2018 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 357 PM EDT Wed Jun 13 2018 A frontal system will move out of the area at the beginning of the period and a high pressure system will move in behind it. The high pressure will bring dry and hot conditions for the weekend. Chance of storms are possible again early next week as the ridge weakens. && .NEAR TERM /Rest of Today and Tonight/... Issued at 357 PM EDT Wed Jun 13 2018 The frontal system tracking towards the SE brings with it a line of rain showers, isolated lightning, and gusty winds, as well as slightly cooler temperatures in its wake. It is expected to move out of central Indiana by this evening. Tonight, temperatures are expected to dip down near 60. && .SHORT TERM /Thursday through Friday night/... Issued at 357 PM EDT Wed Jun 13 2018 The high pressure ridge over the area will influence above normal high temps and mostly dry conditions heading towards the weekend. Overnight temps are expected to be in the mid to upper 60s. There is a slight chance of PoPs on Friday near the Illinois boarder but confidence is still low at this point on whether it will reach far enough east to affect our region. && .LONG TERM /Saturday through Wednesday/... Issued at 214 PM EDT Wed Jun 13 2018 The main focus early in this period will be how warm it is going to be this weekend. Mid/upper level ridge over the central Plains/MO Valley region will spread into Indiana and the Lower Ohio Valley which will bring dry weather and very warm temperatures. Given the rainfall many areas received within the last week, have kept with the low 90s rather than venture any higher compared to the Memorial Day weekend when we were relatively dry and made mid 90s. Mid to high confidence for dry, hot weather this weekend. It will be around Sunday/Monday time frame that a shortwave trough will track from an upper low over the Intermountain region through the northern Plains and Upper Great Lakes that will flatten out the ridge and introduce the threat rain/thunderstorms into the forecast late in the forecast period. Will carry a low confidence late in the period at this time. && .AVIATION /Discussion for the 13/21Z TAF Update/... Issued at 448 PM EDT Wed Jun 13 2018 Update... Shifted winds from northwest to west/northwest. No flight category changes. Previous Discussion... Latest satellite and radar imagery shows line of -TSRA along an advancing cold front between KLAF and KHUF/KIND. This line of activity will be moving through central Indiana during the next few hours (by 21Z - 23Z). Looks like there could be some brief MVFR/IFR near the -TSRA, but would expect VFR conditions otherwise, and most likely after the passage of the frontal boundary. VFR expected into tonight and Thursday as high pressure moves into the area. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...KH NEAR TERM...KH SHORT TERM...KH LONG TERM....DM AVIATION...DM/TDUD
In the hours before
Special weather statement, Jun 13, 4:28 PM EDT, 2 hours 27 minutes before
Special Weather Statement National Weather Service Indianapolis IN 428 PM EDT WED JUN 13 2018 INZ055-056-064-065-132130- Johnson IN-Decatur IN-Bartholomew IN-Shelby IN- 428 PM EDT WED JUN 13 2018 ...SPECIAL WEATHER STATEMENT... At 428 PM EDT, Doppler radar was tracking a strong thunderstorm 11 miles north of Columbus, moving southeast at 25 mph. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Columbus, Greensburg, Edinburgh, Hope, Flat Rock, Milford, Westport, Geneva, Elizabethtown, Hartsville, Clifford, Letts, Burney, Newbern, Grammer, Marietta and Taylorsville. LAT...LON 3946 8614 3947 8574 3924 8536 3911 8588 TIME...MOT...LOC 2028Z 299DEG 49KT 3936 8584 JJK
Local storm report, Jun 13, 4:34 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
434 PM EDT WED JUN 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HEAVY RAIN RUSHVILLE 39.61N 85.44W
06/13/2018 M1.20 INCH RUSH IN PUBLIC
RAIN FELL IN 20 MINUTES.
&&
BHHLocal storm report, Jun 13, 5:28 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
528 PM EDT WED JUN 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM TSTM WND DMG 1 E MAYS 39.74N 85.41W
06/13/2018 RUSH IN EMERGENCY MNGR
SEVERAL TREES AND POWER LINES DOWN AS WELL
AS BARN DAMAGE EAST OF COUNTY ROAD 150 EAST
ON COUNTY ROAD 900 NORTH. APPEARS TO BE
STRAIGHT LINE WIND DAMAGE. RELAYED FROM LAW
ENFORCEMENT. TIME IS ESTIMATED FROM RADAR.
&&
BHHSpecial weather statement, Jun 13, 5:29 PM EDT, 1 hour 26 minutes before
Special Weather Statement National Weather Service Indianapolis IN 529 PM EDT WED JUN 13 2018 INZ064-065-072-132230- Decatur IN-Bartholomew IN-Jennings IN- 529 PM EDT WED JUN 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DECATUR...EASTERN BARTHOLOMEW AND NORTHERN JENNINGS COUNTIES UNTIL 630 PM EDT... At 528 PM EDT, Doppler radar was tracking a strong thunderstorm near North Vernon, or 20 miles northeast of Seymour, moving southeast at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Columbus, Greensburg, North Vernon, Hope, Westport, Elizabethtown, Hartsville, Letts, Burney, Newbern, Butlerville, Grammer and Country Squire Lakes. LAT...LON 3917 8597 3933 8581 3934 8548 3895 8548 TIME...MOT...LOC 2128Z 297DEG 49KT 3908 8555 JJK
Local storm report, Jun 13, 5:32 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
532 PM EDT WED JUN 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM FLOOD 1 NW GREENSBURG 39.35N 85.49W
06/13/2018 DECATUR IN PUBLIC
ANDERSON STREET IS FLOODED AND IMPASSABLE.
LOCATION COORDINATES ARE APPROXIMATE. REPORT
RECEIVED VIA TWITTER.
&&
BHHLocal storm report, Jun 13, 6:21 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
621 PM EDT WED JUN 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM FLOOD 1 WSW GREENSBURG 39.34N 85.50W
06/13/2018 DECATUR IN PUBLIC
SECONDHAND REPORT INDICATES THERE IS
FLOODING IN OR AROUND A STRUCTURE.
ORIGINATING REPORT INDICATED A HOUSE WAS
INVOLVED, BUT A BUSINESS IS LOCATED AT THE
LOCATION INSTEAD.
&&
BHHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 9:39 PM EDT | Tornado Warning | IND | Jennings | 36 min |
| Jun 12, 10:09 PM EDT | Flash Flood Warning | IND | Jennings | 3 hr |
| Jun 13, 1:15 AM EDT | Areal Flood Warning | IND | Jennings | 6 hr |
| Jun 13, 2:29 PM EDT | Special Weather Statement | IND | Randolph | 46 min |
| Jun 13, 2:33 PM EDT | Special Weather Statement | IND | Hendricks, Marion | 42 min |
| Jun 13, 3:13 PM EDT | Special Weather Statement | IND | Henry | 32 min |
| Jun 13, 3:21 PM EDT | Special Weather Statement | IND | Johnson, Shelby | 39 min |
| Jun 13, 3:25 PM EDT | Special Weather Statement | IND | Rush | 50 min |
| Jun 13, 3:59 PM EDT | Special Weather Statement | IND | Johnson, Shelby | 46 min |
| Jun 13, 4:13 PM EDT | Special Weather Statement | IND | Rush | 47 min |
| Jun 13, 4:28 PM EDT | Special Weather Statement | IND | Bartholomew, Decatur | 62 min |
| Jun 13, 4:36 PM EDT | Severe Thunderstorm Warning | IND | Decatur, Shelby | 39 min |
| Jun 13, 4:52 PM EDT | River Flood Warning | IND | Jackson, Lawrence, Washington | 40 hr |
| Jun 13, 5:29 PM EDT | Special Weather Statement | IND | Bartholomew, Decatur | 61 min |
| Jun 13, 5:49 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Jennings | 41 min |
| Jun 13, 6:04 PM EDT | Areal Flood Warning | IND | Bartholomew, Decatur, Jackson, Jennings | 3 hr |
| Jun 13, 7:13 PM EDT | Flash Flood Warning | IND | Brown, Jackson | 4 hr |
| Jun 13, 7:59 PM EDT | Areal Flood Warning | IND | Lawrence | 3 hr |
Nearby
Flash Flood Warnings in Indiana, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.